We herein report a case of spinal myoclonus following the administration of epidural anesthesia. A 25-year-old woman underwent lumbar epidural anesthesia because of lumbago and cramps in her left lower limb. She immediately felt a lancinating pain in her left limb during anesthesia at the level of L 4/5 and soon developed myoclonus in her left thigh. The neurological examination revealed rhythmic myoclonus in the left quadriceps and adductor thigh muscles. The myoclonus disappeared after performing a blockade of the left L 4 spinal root by using 1.5 ml of 1% lidocaine. An injury to the left L 4 nerve root during the epidural anesthesia possibly caused an abnormal transmission of the impulses or ectopic hyperexcitability in the nerve root, which might lead to the disturbance of the spinal inhibitory interneurons and hyperexcitability of the anterior horn cells causing myoclonus. Since she did not demonstrate any muscular weakness, nor sensory loss during the lidocaine block, the 1% lidocaine appeared to block the sympathetic nerves or to suppress the ectopic hyperexcitability. The sympathetic nerves may be involved in the development of her spinal myoclonus.
|Number of pages||3|
|Publication status||Published - Jun 1 1999|
All Science Journal Classification (ASJC) codes
- Clinical Neurology